Wisconsin, 2014

Damaging Winds in Wisconsin, September 3, 2014

September 3, 2014 · NWS MPX · 5 events in 2 counties and zones

A complex area of severe thunderstorms moved across central and east central Minnesota during the afternoon, and moved into west central Wisconsin by the evening. It produced an area of severe winds from Polk County, southeast into Barron County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A complex area of severe thunderstorms moved across central and east central Minnesota during the afternoon, and moved into west central Wisconsin by the evening. It produced an area of severe winds from Polk County, southeast into Barron County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 3, 4:59 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Sep 3, 4:59 PM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
559 PM CDT WED SEP 3 2014

.UPDATE...FOR 00Z AVIATION DISCUSSION BELOW

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 359 PM CDT WED SEP 3 2014

COMPLICATED FCST OVER THE NEXT 24 HOURS DUE TO THE WAKE LEFT
BEHIND CONVECTION WHICH HAD DEVELOPED EARLIER TDA AND ON THRU THIS
AFTN. AS AN UPR LVL SHORTWAVE TROF CONTINUES TO SLOWLY SHIFT EWD
ALONG THE INTERNATIONAL BORDER TNGT THRU TMRW...IT WILL SHOVE A
LOW PRES CENTER AHEAD OF IT ACRS THE DAKOTAS AND THRU NRN MN. THE
WMFNT OF THIS SYSTEM IS CURRENTLY THRU SWRN MN AS TEMPS HAVE HIT
THE LWR 80S WITH DEWPOINTS IN THE LWR 70S...WHILE THE REST OF THE
WFO MPX CWFA LANGUISHES WITH TEMPS IN THE MID 60S TO LWR 70S AND
DEWPOINTS IN THE LWR-MID 60S. WINDS HAVE REMAINED MAINLY SE AHEAD
OF THE FRONT OUTSIDE OF CONVECTION...HELPING FEED THE CONVERGENCE
IN ADVANCE OF THE WMFNT. THE STRONG FEED OF MOISTURE HAS HELPED
AID EFFICIENT PRECIPITATION GENERATION TDA...WITH SOME REPORTS IN
EXCESS OF 2 INCHES TDA. VISIBLE SATELLITE IMAGERY IS SHOWING SOME
CLEARING OUT IN SWRN MN...WHICH THE THINKING IS THAT IF ENOUGH
CLEARING CAN OCCUR TO RELOAD THE ATMOS IN CONJUNCTION WITH AN
APPROACHING SHORTWAVE TROUGH ALOFT...AT WHICH TIME ANY CAPPING
SHOULD BE BROKEN...THEN ADDITIONAL SHWRS/TSTMS LOOK TO DEVELOP
OVER WRN PORTIONS OF THE CWFA THEN SHIFT EWD. MULTIPLE INSTABILITY
PARAMETERS STILL INDICATE THAT OVER SWRN PORTIONS OF THE CWFA
CONTAINS THE HIGHEST HELICITIES...GREATEST INSTABILITY...AND
MODEST LAPSE RATES TO HINT THAT WEAK MIDLVL DISTURBANCES EVIDENT
IN WV IMAGERY COMBINED WITH SEVERAL SFC OUTFLOWS WILL COMBINE TO
RESTART CONVECTION THIS EVENING. BEST TIMING HAS ACTIVITY STARTING
IN W-CENTRAL MN THEN DRIVING ESE THROUGH THE CWFA DURING THE
EVENING HRS. ONCE CONVECTION ENDS...THEN SLY WINDS BRINGING IN
WARMER AIR AND HIGHER DEWPOINTS WILL BE CONDUCIVE TO LOW STRATUS
AND POSSIBLY FOG DEVELOPMENT OVERNIGHT...MAINLY DURING THE WARM
SECTOR PORTION OF THIS LOW PRES SYSTEM. GOING INTO THU...THE CDFNT
WILL SLOWLY MARCH ACRS MN AS THE DAY PROGRESSES. THIS WILL LEAD TO
SOME ISOLD- SCATTERED SHWRS/TSTMS DURING THE DAY WITH THE
STRONGEST OF SAID STORMS TO OCCUR IN THE MORNING. OVERALL TIMING
WITH LACK OF INSOLATION SHOULD LIMIT STORM STRENGTH BUT DEPENDING
ON WHERE ANY LOW LEVEL JETTING CAN BE ESTABLISHED WOULD ALLOW FOR
ADDITIONAL STRONG TO SEVERE STORMS EARLY ON THURSDAY. WITH THE
PROGRESSION OF THE CDFNT...WINDS WILL SHIFT FROM S TO
W...DEWPOINTS WILL DROP OFF AND SKIES WILL STEADILY CLEAR
OUT...HELPING END THE PRECIPITATION FROM W TO E.

AS FOR TEMPERATURES...TEMPS LOOK TO CONTINUE RISING THRU LATE THIS
AFTN INTO THE EARLY EVE WITH THE PROGRESSION OF THE WMFNT. WHERE
TEMPS HAVE HIT THEIR HIGHS THIS AFTN...THOSE LOCATIONS WILL NOT
DROP OFF MUCH TO THE OVERNIGHT LOWS. WHERE TEMPS ARE STILL
RISING...THOSE LOCATIONS WILL REMAIN FAIRLY STEADY GOING INTO THE
OVERNIGHT HOURS. MOST LOCATIONS WILL SETTLE OUT IN THE UPR 60S TO
LWR 70S. AHEAD OF THE CDFNT TMRW...TEMPS WILL SOAR INTO MID-UPR
80S IN WRN WI WITH A LARGE RANGE OF MID 70S TO MID 80S IN MN. WITH
THE DEWPOINTS STILL IN THE 70S IN WRN WI...HEAT INDEX VALUES WILL
HIT THE LOW-MID 90S IN FAR ERN MN INTO WRN WI.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 359 PM CDT WED SEP 3 2014

LONG TERM PERIOD STARTS WITH THE SAME PROBLEM THE SHORT TERM
PERIOD ENDS WITH...WHEN WILL THE STRONG CAP BE BROKEN AHEAD OF
THE COLD FRONT MOVING ACROSS THE AREA. BY 7 PM THURSDAY /START OF
THE LONG TERM/...THE COLD FRONT WILL ALREADY BE NEAR A ROCHESTER
TO LADYSMITH LINE...SO THE WINDOW OF OPPORTUNITY FOR PRECIP
THURSDAY EVENING WILL BE NARROW. THE HIRES CAMS...ALONG WITH THE
ECMWF SHOW ACTIVITY ALONG THE FRONT DEVELOPING WHEN SAID FRONT IS
EAST OF THE MPX CWA. HOWEVER...THE 12Z NAM HAD A SLIGHTLY SLOWER
FRONTAL PROGRESSION...ALLOWING FOR IT TO DEVELOP ACTIVITY EAST OF
AN ALBERT LEA TO RICE LAKE LINE. AS A RESULT...MAINTAINED SOME
CHANCE POPS BETWEEN 00Z AND 6Z FRIDAY IN THE FAR ERN CWA...THOUGH
THE GREATEST THREAT FOR CONVECTION STILL LOOKS TO BE EAST OF THE
MPX AREA. WHEREVER STORMS FORM...THE DEGREE OF INSTABILITY WOULD
SUGGEST WE WILL STILL HAVE A SEVERE THREAT WITH WHATEVER DEVELOPS.

STILL LOOKS LIKE WE GET A GOOD PUSH OF COOL/DRY AIR BEHIND THE
FRONT...WITH HIGHS BY FRIDAY ONLY TOPPING IN THE 60S AS H85 TEMPS
CRASH FROM ABOUT 20C ON THURSDAY /IN WRN WI/ TO BETWEEN 5C AND 10C
FRIDAY. THE HIGH PRESSURE RESPONSIBLE FOR THIS COOLER AIR WILL
WANDER INTO THE MID MS VALLEY ON SATURDAY...WITH WEST WINDS AND
WEAK WAA SETTING UP DURING THE DAY ON SATURDAY...WHICH WILL ALLOW
HIGHS BY SUNDAY TO BE ABOUT 10 DEGREES WARMER THAN WHAT WE WILL
SEE FRIDAY.

WE STILL LOOK TO TURN MORE ACTIVE FOR THE FIRST HALF OF NEXT WEEK
AS A DEEP TROUGH DIGS ACROSS SRN CANADA...WHICH WILL SEND
ANOTHER POWERFUL FALL FRONT ACROSS THE UPPER MS VALLEY ON
WEDNESDAY. WAA WILL START OUT IN WRN MN SUNDAY NIGHT...WHICH IS
WHEN POPS START TO APPEAR. WE WILL REMAIN IN A MOIST SRLY FLOW
MONDAY/TUESDAY...WITH CHANCES FOR WAA PRECIP CONTINUING...UNTIL
POTENTIAL COLD FRONT PRECIP WORKS THROUGH TUESDAY NIGHT INTO
WEDNESDAY. SEVERE THREAT OVER THESE DAYS DOES NOT LOOK OVERLY
IMPRESSIVE...AS THE FRONT MOVING THROUGH THURSDAY NIGHT WILL GET
DRIVEN CLEAR DOWN TO THE GULF COAST OVER THE WEEKEND. AS A
RESULT...WE DO NOT LOOK TO HAVE ENOUGH TIME TO GET GULF MOISTURE
BACK UP TO MN BEFORE THE COLD FRONT CLEARS...WITH THE GREATEST
INSTABILITY REMAINING TO OUR SOUTH. THROUGH THE WHOLE
PERIOD...STILL HAVE MAINLY CHANCE POPS AS THERE IS ENOUGH SPREAD
IN TIMING/LOCATION OF PRECIP IN THE MEDIUM RANGE MODELS TO INSERT
ENOUGH UNCERTAINTY INTO THE FORECAST TO KEEP THE POPS IN THE
CHANCE CATEGORY.

BEHIND THIS COLD FRONT...THE GFS AND ECMWF SHOW A TRULY FALL
AIRMASS MOVING INTO THE AREA FOR THE MIDDLE OF NEXT WEEK...WITH
H85 TEMPS FALLING BELOW ZERO C IN THE WAKE OF THIS SYSTEM. BY
THURSDAY OF NEXT WEEK...THE ECMWF ONLY HAS HIGH IN THE 50S WITH
STRONG WNW WINDS...A SIGN THE SEASONS ARE ABOUT TO START CHANGING.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 559 PM CDT WED SEP 3 2014

SHOWERS AND THUNDERSTORMS WILL AFFECT CENTRAL MN AND WEST CENTRAL
WI SITES THIS EVENING...PRIMARILY KSTC/KMSP/KRNH/KEAU. HEAVY
RAINFALL AND MVFR CONDITIONS WILL ACCOMPANY THE ACTIVITY.
WIDESPREAD MVFR CIGS/VSBYS WILL DEVELOP THIS EVENING...WITH
DEGRADATION TO IFR CIGS AFTER SUNSET. IFR CONDITIONS LINGER
THURSDAY MORNING...WITH IMPROVEMENT TO VFR DURING THE AFTERNOON AS
THE COLD FRONT ARRIVES. THE FRONT WILL ALSO BRING ANOTHER CHANCE
FOR SCATTERED SHOWERS AND THUNDERSTORMS ON THURSDAY
AFTERNOON/EVE...ALONG WITH A SHIFT TO GUSTY WEST/NORTHWEST WINDS.

KMSP...
SCATTERED SHOWERS WILL AFFECT KMSP FOR THE FIRST SEVERAL HOURS OF
THE TAF PERIOD...WITH THE WINDOW FOR TS MAINLY BETWEEN 01Z AND
05Z. AFTER THAT...CIGS DECLINE TO AOB 1000FT FOR THE OVERNIGHT
HOURS...WITH MVFR BR EXPECTED AS WELL. MVFR CIGS PREVAIL THURSDAY
MORNING...WITH IMPROVEMENT TO VFR LIKELY NOT OCCURING UNTIL AFTER
18Z. SOUTH/SOUTHEAST WINDS TONIGHT VEER TO SOUTHWEST FOR THURSDAY
MORNING...THEN TO THE NORTHWEST AROUND 00Z FRIDAY AS A COLD FRONT
ARRIVES. SHRA/TS MAY ACCOMPANY THIS FRONT AROUND/AFTER 21Z
THURSDAY.

/OUTLOOK FOR KMSP/
FRI...VFR. WINDS NW 10G15 KTS.
SAT...VFR. WINDS W 5-10 KTS.
SUN...VFR. WINDS SW 5-10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...JPC
LONG TERM...MPG
AVIATION...LS
Hazardous weather outlook, Sep 3, 12:23 PM CST, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
123 PM CDT WED SEP 3 2014

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
041200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
123 PM CDT WED SEP 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE LIKELY LATER THIS
AFTERNOON AND EVENING...ESPECIALLY ALONG AND NORTH OF THE
INTERSTATE 94 CORRIDOR. SOME STORMS WILL BE STRONG TO
SEVERE...WITH SOME THUNDERSTORMS CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WINDS OR ISOLATED TORNADOES. IN ADDITION...SOME
STORMS WILL PRODUCE HEAVY RAIN WHICH MAY CAUSE ISOLATED FLOODING
AND SOME RISES ON MAINSTEM RIVERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE EXPECTED AGAIN LATE THURSDAY IN EASTERN
MINNESOTA AND WESTERN WISCONSIN. SEVERE WEATHER IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS
AFTERNOON THROUGH THIS EVENING.

In the hours before

Special weather statement, Sep 3, 5:36 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
636 PM CDT WED SEP 3 2014

WIZ014-040000-
POLK-
636 PM CDT WED SEP 3 2014

...THUNDERSTORMS MOVING INTO NORTHERN POLK COUNTY THROUGH 700 PM CDT...

AT 634 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES SOUTHWEST OF SIREN. THIS STORM WAS MOVING EAST
AT 40 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  FREDERIC.
  LEWIS.
  CLAM FALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4571 9214 4564 9214 4558 9216 4565 9254
      4572 9254 4573 9252 4573 9215
TIME...MOT...LOC 2336Z 281DEG 36KT 4574 9249
Local storm report, Sep 3, 5:50 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
650 PM CDT WED SEP 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     MORA                    45.88N 93.29W
09/03/2014                   KANABEC            MN   LAW ENFORCEMENT

            LAGRE UPROOTED TREE DESTROYED A GARAGE. ANOTHER GARAGE
            SUSTAINDED TREE DAMAGE AS WELL.

&&

SPD
Special weather statement, Sep 3, 5:54 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
654 PM CDT WED SEP 3 2014

MNZ044-045-052-040045-
ISANTI-KANABEC-MILLE LACS-
654 PM CDT WED SEP 3 2014

...THUNDERSTORMS MOVING OVER ISANTI...KANABEC AND MILLE LACS
COUNTIES THROUGH 745 PM CDT...

AT 651 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES NORTH OF MILACA...OR 18 MILES SOUTH OF ONAMIA.
THIS STORM WAS MOVING EAST AT 45 MPH.

HAIL UP TO DIME SIZE...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MILACA.
  BOCK.
  OGILVIE.
  LEWIS LAKE.
  BRUNSWICK.
  BRAHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4589 9314 4568 9314 4567 9314 4573 9376
      4591 9374
TIME...MOT...LOC 2354Z 274DEG 40KT 4581 9361
Special weather statement, Sep 3, 6:22 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
722 PM CDT WED SEP 3 2014

MNZ052-053-061-WIZ014-040115-
ANOKA-CHISAGO-ISANTI-POLK-
722 PM CDT WED SEP 3 2014

...THUNDERSTORMS MOVING OVER NORTHERN ANOKA...CHISAGO...ISANTI AND
POLK COUNTIES THROUGH 815 PM CDT...

AT 720 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF CAMBRIDGE
TO 7 MILES NORTH OF ELK RIVER. THESE STORMS WERE MOVING EAST AT 30
MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE POSSIBLE WITH
THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  STANCHFIELD.
  GRANDY.
  CAMBRIDGE.
  BODUM.
  RUSH CITY.
  RUSH CITY AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4565 9287 4565 9274 4553 9274 4536 9297
      4538 9351 4554 9352 4570 9336 4567 9315
      4573 9314 4573 9285
TIME...MOT...LOC 0022Z 273DEG 26KT 4567 9318 4542 9349
Local storm report, Sep 3, 6:40 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
740 PM CDT WED SEP 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     HAIL             HECTOR                  44.74N 94.71W
09/03/2014  M2.00 INCH       RENVILLE           MN   MESONET

            PEA SIZED UP TO 2 INCH LONG ELIPTICAL.

0853 AM     HAIL             7 NNW HECTOR            44.83N 94.77W
09/03/2014  E0.88 INCH       RENVILLE           MN   TRAINED SPOTTER

0900 AM     HEAVY RAIN       HUTCHINSON              44.89N 94.37W
09/03/2014  E0.00 INCH       MCLEOD             MN   PUBLIC

            STREET FLOODING REPORTED VIA TWITTER PICTURE.

0900 AM     HEAVY RAIN       3 SW PRINSBURG          44.90N 95.23W
09/03/2014  M2.21 INCH       KANDIYOHI          MN   MESONET

            THREE HOUR TOTAL

0915 AM     HAIL             5 NE BUFFALO LAKE       44.79N 94.55W
09/03/2014  M0.75 INCH       RENVILLE           MN   COCORAHS

0915 AM     HAIL             4 NNW STEWART           44.78N 94.52W
09/03/2014  E0.50 INCH       RENVILLE           MN   TRAINED SPOTTER

            ONE TO TWO INCHES DEEP PILES...STILL THERE AN HOUR LATER
            MINOR CROP DAMAGE NOTED IN NEARBY CORN FIELDS.

0920 AM     HAIL             6 NNE STEWART           44.81N 94.44W
09/03/2014  E0.50 INCH       MCLEOD             MN   TRAINED SPOTTER

            DIME SIZED HAIL REPORTED BY TRAINED SPOTTER. TIME
            ESTIMATED BASED ON RADAR.

0930 AM     HAIL             1 S LAKESIDE            44.81N 94.56W
09/03/2014  M1.00 INCH       RENVILLE           MN   PUBLIC

0957 AM     HEAVY RAIN       1 WNW STEWART           44.73N 94.51W
09/03/2014  E2.00 INCH       RENVILLE           MN   TRAINED SPOTTER

            THREE HOUR TOTAL

1055 AM     HAIL             2 W COKATO              45.08N 94.23W
09/03/2014  M0.75 INCH       WRIGHT             MN   AMATEUR RADIO

1115 AM     HAIL             3 NNW WAVERLY           45.11N 93.99W
09/03/2014  M1.25 INCH       WRIGHT             MN   PUBLIC

            TWO TO THREE INCHES DEEP...DESTROYED A 25 ACRE APPLE
            ORCHARD.

1210 PM     HAIL             7 S MORRIS              45.49N 95.91W
09/03/2014  E0.50 INCH       STEVENS            MN   911 CALL CENTER

1217 PM     HAIL             1 S GLENWOOD            45.64N 95.38W
09/03/2014  E1.00 INCH       POPE               MN   TRAINED SPOTTER

            1 INCH HAIL REPORTED ALONG ROUTE 104.

1244 PM     HEAVY RAIN       ST AUGUSTA              45.44N 94.19W
09/03/2014  E2.20 INCH       STEARNS            MN   PUBLIC

            FELL IN TWO HOURS.

1250 PM     HAIL             4 N HANCOCK             45.56N 95.79W
09/03/2014  M1.00 INCH       STEVENS            MN   PUBLIC

            FELL FOR FOUR MINUTES.

1253 PM     HEAVY RAIN       ST CLOUD AIRPORT        45.54N 94.05W
09/03/2014  M2.70 INCH       SHERBURNE          MN   ASOS

            ONE HOUR TOTAL...AWPAG RAIN GAUGE. 0.90 IN SIX MINUTES.

0101 PM     HAIL             MORRIS                  45.59N 95.91W
09/03/2014  M0.75 INCH       STEVENS            MN   LAW ENFORCEMENT

0113 PM     HEAVY RAIN       1 W STARBUCK            45.61N 95.55W
09/03/2014  E0.00 INCH       POPE               MN   PUBLIC

            STREET FLOODING IN STARBUCK.

0113 PM     HAIL             1 W STARBUCK            45.61N 95.55W
09/03/2014  M0.50 INCH       POPE               MN   PUBLIC

0145 PM     FLOOD            GLENWOOD                45.65N 95.38W
09/03/2014                   POPE               MN   LAW ENFORCEMENT

            FLOODED ROADS IN THE CITY WITH OVER A FOOT OF WATER
            COVEING SOME ROADS, ESPECIALLY IMPACTING THE AREA NEAR
            THE FAIRGROUNDS.

0300 PM     HAIL             1 E SWANVILLE           45.92N 94.62W
09/03/2014  M1.00 INCH       MORRISON           MN   TRAINED SPOTTER

            GROUND WHITE. HAILED FIVE MINUTES.

0330 PM     HAIL             2 NW PIERZ              46.00N 94.13W
09/03/2014  M1.00 INCH       MORRISON           MN   LAW ENFORCEMENT

            REPORTED BY DEPUTY SHERIFF.

0332 PM     HAIL             PIERZ                   45.98N 94.10W
09/03/2014  M1.00 INCH       MORRISON           MN   PUBLIC

0405 PM     HAIL             11 S ONAMIA             45.91N 93.67W
09/03/2014  M2.50 INCH       MILLE LACS         MN   LAW ENFORCEMENT

            AT HIGHWAY 169 AND 250TH ST

0410 PM     HAIL             3 SSE ONAMIA            46.03N 93.64W
09/03/2014  M1.00 INCH       MILLE LACS         MN   PUBLIC

            GROUND WHITE.

0441 PM     HEAVY RAIN       LITTLE FALLS            45.98N 94.36W
09/03/2014  M2.15 INCH       MORRISON           MN   CO-OP OBSERVER

0535 PM     TSTM WND DMG     MORA                    45.88N 93.29W
09/03/2014                   KANABEC            MN   AMATEUR RADIO

            NUMEROUS TREES AND POWER LINES DOWN

0535 PM     TSTM WND DMG     MORA                    45.88N 93.29W
09/03/2014                   KANABEC            MN   LAW ENFORCEMENT

            LAGRE UPROOTED TREE DESTROYED A GARAGE. ANOTHER GARAGE
            SUSTAINDED TREE DAMAGE AS WELL.

0537 PM     HAIL             3 SSW MORA              45.83N 93.31W
09/03/2014  M0.75 INCH       KANABEC            MN   TRAINED SPOTTER

0610 PM     FLASH FLOOD      LITTLE FALLS            45.98N 94.36W
09/03/2014                   MORRISON           MN   CO-OP OBSERVER

            MANY STREETS IN TOWN ARE FLOODED.

&&

SPD
Local storm report, Sep 3, 6:46 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
746 PM CDT WED SEP 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     HEAVY RAIN       ONAMIA                  46.07N 93.67W
09/03/2014  M3.55 INCH       MILLE LACS         MN   CO-OP OBSERVER

&&

SPD

The radar

The Minneapolis radar (KMPX), 108 km away, was scanning. The volume nearest the first event began at 00:52 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Polk

When
September 3, 6:52 PM CST
Where
Polk County, Cushing
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.570, -92.650

Multiple large trees were uprooted along with power lines blown down in Cushing.

Thunderstorm Wind, Polk

When
September 3, 7:05 PM CST
Where
Polk County, 0.84 mi NE of Luck
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.580, -92.470

Numerous trees and power lines were blown down near Luck.

Thunderstorm Wind, Barron

When
September 3, 7:35 PM CST
Where
Barron County, 0.69 mi N of Cumberland
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.540, -92.020

A large tree was blown down in Cumberland.

Thunderstorm Wind, Barron

When
September 3, 7:50 PM CST
Where
Barron County, Barron
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.400, -91.850

Several large trees were uprooted in Barron.

Thunderstorm Wind, Barron

When
September 3, 7:59 PM CST
Where
Barron County, 1.46 mi NNE of Cameron
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.420, -91.740

A large tree branch, up to 10 inches in diameter were blown down near Cameron.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532298, 532299, 532300, 532301, 532302.